Alert archive / South Dakota / Tornado Warnings in 2009
Tornado Warning 54, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Sep 2, 2009, 4:11 PM CDT for 4 counties in South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2009, 4:11 PM CDT (21:11 UTC)
- Expired
- Sep 2, 2009, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 177 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:30 PM CDT | HAIL 0.5 | Kimball, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KFSD 022111
TORFSD
SDC003-015-023-053-022200-
/O.NEW.KFSD.TO.W.0054.090902T2111Z-090902T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 PM CDT WED SEP 2 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
EASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
EASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 500 PM CDT
* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BRIEF
TORNADOES. THESE DANGEROUS STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KIMBALL TO 8 MILES NORTHWEST OF PLATTE TO
NAPER...AND MOVING EAST AT 10 MPH. AT 405 PM A FUNNEL CLOUD WAS
REPORTED SOUTH OF KIMBALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IMMEDIATELY.
&&
LAT...LON 4392 9872 4348 9876 4302 9881 4300 9933
4346 9913 4392 9904
TIME...MOT...LOC 2110Z 259DEG 9KT 4371 9895 4346 9895
4301 9916
$$
CJ2 follow-up statements
000
WWUS53 KFSD 022131
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT WED SEP 2 2009
SDC003-015-023-053-022200-
/O.CON.KFSD.TO.W.0054.000000T0000Z-090902T2200Z/
AURORA SD-GREGORY SD-CHARLES MIX SD-BRULE SD-
431 PM CDT WED SEP 2 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR EASTERN
BRULE...NORTHWESTERN CHARLES MIX...EASTERN GREGORY AND WESTERN AURORA
COUNTIES...
AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BRIEF
TORNADOES. THESE TORNADO PRODUCING STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF KIMBALL...TO KIMBALL...TO 8 MILES
NORTH OF PLATTE TO HERRICK...MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE COVER IMMEDIATELY.
&&
LAT...LON 4300 9932 4346 9906 4391 9898 4392 9872
4348 9876 4302 9881
TIME...MOT...LOC 2129Z 259DEG 9KT 4388 9892 4370 9891
4350 9889 4316 9915
$$
CJ000
WWUS53 KFSD 022154
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 PM CDT WED SEP 2 2009
SDC003-015-023-053-022203-
/O.EXP.KFSD.TO.W.0054.000000T0000Z-090902T2200Z/
AURORA SD-GREGORY SD-CHARLES MIX SD-BRULE SD-
454 PM CDT WED SEP 2 2009
...THE TORNADO WARNING FOR EASTERN BRULE...NORTHWESTERN CHARLES
MIX...EASTERN GREGORY AND WESTERN AURORA COUNTIES EXPIRES AT 500 PM
CDT...
THE STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE. HOWEVER...LOCALLY HEAVY RAINS AND SMALL HAIL
WILL BE POSSIBLE IN THE STRONGER STORM NORTHEAST OF PLATTE.
LAT...LON 4300 9932 4346 9906 4391 9898 4392 9872
4348 9876 4302 9881
TIME...MOT...LOC 2153Z 259DEG 9KT 4389 9884 4371 9883
4351 9881 4317 9907
$$
CJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Sep 2, 3:35 PM CDT, 36 minutes earlier.
Area forecast discussion, Sep 2, 3:35 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT WED SEP 2 2009 .DISCUSSION... UPPER LEVEL LOW PRESSURE IS THE MAIN WEATHER STORY TONIGHT. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN CLOSELY TIED TO THE CENTER OF LOW. ISOLATED TO SCATTERED OVERRUNNING SHOWERS AND THUNDERSTORMS SHOULD DIE OFF LATER THIS AFTERNOON/EARLY EVENING AS UPPER LOW BEGINS A SEWRD SHIFT. ACTIVITY SHOULD BECOME MORE WIDESPREAD INTO S CNTRL SD AS UPPER LOW SHIFTS OVER THIS AREA... WHICH BASED ON VIS SAT...APPEARS TO BE DESTABILIZING. CHANCES FOR SEVERE STORMS WILL BE CONFINED TO SFC BASED CONVECTION INTO S CNTRL THROUGH EARLY THIS EVENING...WITH THE MAIN THREAT HAIL TO THE SIZE OF QUARTERS. MAINLY LOOKING AT BRIEF HEAVY RAIN AND SMALL HAIL. /LIEBL THE UPPER LOW WILL SLIDE SOUTH ON THURSDAY MORNING. ANY SCATTERED SHOWERS WILL BE NEAR THE MISSOURI RIVER BY MID MORNING AND SHOULD MOVE OUT OF THE AREA BY EARLY AFTERNOON. HOWEVER...LOW LEVEL MOISTURE WILL BE LEFT BEHIND SO EXPECT A LOT OF LOW CLOUDS THROUGH THE AFTERNOON IN THE MISSOURI VALLEY EAST TOWARD SLB. SO KEPT TEMPERATURES NEAR 70 FOR HIGHS. FARTHER NORTH...IT SHOULD CLEAR FOR A BRIEF PERIOD EARLY IN THE DAY BUT WOULD EXPECT STRATOCU TO FORM WITHIN AN HOUR OR TWO OF CLEARING LEAVING SKIES MOSTLY CLOUDY DURING MUCH OF THE AFTERNOON. NONETHELESS WITH SOME SUN...HIGH SHOULD REACH THE 70S. ON THURSDAY NIGHT...SKIES SHOULD CLEAR FAIRLY RAPDILY EXCEPT NEAR THE MO RIVER WHERE CLOUDS MAY HANG THROUGH SUNSET. BECAUSE IT IS NOT EXPECTED TO MIX OUT DURING THE AFTERNOON...THERE WILL BE A LOT OF LOW LEVEL MOISTURE OVERNIGHT. WITH LIGHT WINDS...IT SHOULD RADIATE AND EXPECT SOME VALLEY FOG WILL FORM AROUND SIOUX CITY...VERMILLION AND STORM LAKE. ANY FOG SHOULD DISSIPATE BY MID MORNING ON FRIDAY. THEN EXPECT ANOTHER DAY WHERE CU WILL FORM IN THE AFTERNOON...ESPECIALLY IN THE MISSOURI RIVER VALLEY WITH COOL AIR ALOFT AND WILL KEEP IN THE LOWER 70S. TEMPS WILL BE WARMEST NORTH OF I90 WITH HIGHS IN THE UPPER 70S. ON FRIDAY NIGHT...WINDS WILL AGAIN DROP OFF...ESPECIALLY IN NW IOWA. WHILE THERE AGAIN COULD BE SOME LOCAL FOG IN NW IA DID NOT ADD TO GRIDS AT THIS TIME. IT SHOULD ALSO RADIATE WELL WITH LOWS IN THE UPPER 40S AND 50S. SATURDAY WILL SEE FEW STRATO CU AND A LITTLE WARMER TEMPERATURES WITH MORE SUNSHINE AS WINDS TURN MORE TO THE SOUTH. SO EXPECT HIGHS IN THE 80S WEST AND MID TO UPPER 70S EAST OF I29. IN THE EXTENDED...LATEST GUIDANCE IS MUCH SLOWER WITH THE FRONTAL PASSAGE FOR EARLY NEXT WEEK. ECMWF AND 06Z HAVE THE FRONT THROUGH LATE WEDNESDAY INTO WEDNESDAY NIGHT BUT 00Z GFS ENSEMBLE CONSENSUS IS LATE TUESDAY NIGHT INTO WEDNESDAY. HAVE GENERALLY FOLLOWED THIS THINKING FOR THE EXTENDED AND REMOVED THE CHANCE OF PRECIPITATION UNTIL LATE MONDAY NIGHT WEST OF THE JAMES RIVER AND ON TUESDAY AND WEDNESDAY FOR THE REMAINDER OF THE CWA. FOR SUNDAY...NOW EXPECTING DRY WEATHER. THE UPPER LOW IS FAIRLY CLOSE YET AND WITH COLD AIR ALOFT EXPECT A FAIRLY PROLIFIC CU FIELD TO DEVELOP IN THE AFTERNOON. COULD EVEN SEE AN ISOLATED SHOWER IN NW IA BUT GIVEN UNCERTAINTY ON THE UPPER LOW POSITION DID NOT INCLUDE AT THIS TIME. WITH THE RIDGE EXTENDING INTO THE AREA AND PRODUCING E TO SE FLOW...HAVE LOWERED TEMPS WITH EXPECTATION THAT MIXING WILL BE LIMITED AND COOL AIR WILL BE FILTERING INTO THE AREA FROM THE HIGH CENTER. FOLLOWED A SIMILAR IDEA ON MONDAY ALTHOUGH WITH A FEW LESS CLOUDS IN THE EAST AND MORE IN THE WEST AS UPPER LEVEL MOISTURE INCREASES. FOR MONDAY THROUGH WEDNESDAY...HAVE A GRADUAL INCREASE IN THE CHANCE OF PCPN. ALSO INCREASED CLOUDS...EVEN AHEAD OF THE FRONT AS STRATUS MAY EVENTUALLY COME INTO THE AREAS AS MOISTURE FROM THE LOWER MISSISSIPPI VALLEY IS ADVECTED IN. WENT COOLER ON WEDNESDAY WITH EXPECTATION OF COLD AIR ADVECTION AND DECENT CLOUD COVER...ESPECIALLY ALONG AND EAST OF I29. /SCHUMACHER && .AVIATION... AN UPPER LEVEL LOW WILL PRODUCE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS OVER SE SD THIS EVENING. A FEW STRONGER STORMS ARE POSSIBLE TOWARD 9V9 AND ICR EARLY THIS EVENING. UPPER LOW TO SLOWLY SHIFT SE INTO NE NEBRASKA LATER TONIGHT. MAINLY MVFR TO VFR THIS AFTERNOON AND EVENING...BUT COULD BE WIDESPREAD IFR LATE TONIGHT...MAINLY WEST OF INTERSTATE 29./LIEBL && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 2, 11:38 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1138 AM CDT WED SEP 02 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1138 AM CDT WED SEP 02 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS MUCH OF THE AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATE THIS AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...IN ASSOCIATION WITH AN UPPER LEVEL AREA OF LOW PRESSURE. THERE IS A SMALL CHANCE FOR THUNDERSTORMS IN SOUTH CENTRAL SOUTH DAKOTA TO BECOME SEVERE LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN THREAT BEING HAIL TO THE SIZE OF A QUARTER. LATER IN THE EVENING AND OVERNIGHT...SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS PORTIONS SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...AND WILL DECREASE IN INTENSITY THROUGH THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN SOUTH CENTRAL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 97
In the hours before
Special weather statement, Sep 2, 3:47 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 347 PM CDT WED SEP 2 2009 SDZ050-057-058-063-064-022230- GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE... LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT 347 PM CDT WED SEP 2 2009 ...SPECIAL WEATHER STATEMENT... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SCATTERED THUNDERSTORMS DEVELOPING ALONG THE MISSOURI RIVER. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF FUNNEL CLOUDS IN THE INITIAL STAGES OF DEVELOPMENT. THE STRONGEST STORMS WERE LOCATED SOUTHWEST OF KIMBALL AND NORTHWEST OF PLATTE.
Local storm report, Sep 2, 4:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 PM CDT WED SEP 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TORNADO 4 W KIMBALL 43.74N 99.03W
09/02/2009 BRULE SD FIRE DEPT/RESCUE
&&
PSCHUMACThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:53 PM CDT | Tornado Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 22 min |
Nearby
Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.